Aa
Aa
A
A
A
Close
Avatar universal

SWITCH FROM ATIVAN TO DIAZEPAM

hi All
I have been taking 1mg of lorazepam (Ativan) for 20 years - a long time.  My new doctor has decided I need to come off from this and has prescribed 8mg Valium per day.  Today is my first day on the switch programme and I feel dreadful. How long must I endure this?  I am in a high state of anxiety - and I haven't really slept.

Can anyone give me some pointers please.

2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Okay, we've seen this before here.  Your doctor doesn't get to decide what meds you take, you do.  So the first question is, were you doing well on the Ativan?  If it was working for you, you have no need to change.  If it had stopped working, then that's a different story.  Most folks today believe antidepressants are more effective as a daily treatment for anxiety if you are committed to the medication route instead of trying to fix the problem with therapy and lifestyle changes.  That's because although both kinds of drugs are incredibly hard to stop taking if you've been taking them for a long time, antidepressants work all the time while benzos only work for a short period of time and benzos are an addictive drug while antidepressants, again very difficult to stop taking, are not.  Benzos are most recommended these days to take as needed, not daily, as that prevents addiction for most people and makes them easier to discontinue.  But if you do find that benzos work the best for you, it really doesn't matter which one you take, as they all have the same problems and the same benefits, it's just a question of how long does it last in your system (while valium lasts longer than Ativan, which is very short acting, clonazepam lasts longer, so why Valium?  It's not really in favor these days for anxiety, although personally, I took it and it worked better for me than the dose at which they put me on clonazepam, but I only took it occasionally when I had to do something that provoked anxiety whereas they put me on clonazepam twice a day without asking me if I wanted to do that or tell me the consequences of doing that).  So that's the first part, if you are on a drug that is working and you've already exposed yourself to the harm and you have no desire to stop taking medication, there's no reason to switch.  The second part is your doctor doesn't sound like a psychiatrist and it also sounds like he took you off the Ativan cold turkey and abruptly switched you to Valium.  If that's what happened, he put you into withdrawal, and benzo withdrawal is significant for almost everyone who takes them daily.  It is, remember, not only hard to quit because it affects brain neurotransmitters but is also addictive, so you're addicted to it.  You're basically now in rehab, and that's not easy.  Switching to another drug even in the same class doesn't fix this, as no two drugs work exactly the same; if they did, the FDA wouldn't approve them because it would just be repetitious.  It has to be different to get a patent.  You also have no way to predict without trial and error that any other drug will work for you.  Only trying it can tell you that.  So if I'm reading this right and you were abruptly switched, you are suffering most likely from withdrawal; one of the biggest signs of a bad withdrawal is inability to sleep.  You might also be suffering from the fact Valium might not work for you at all; it's a different drug.  If I'm right in these guesses, my advice is to to your doctor and tell him to put you back on Ativan at the last dose at which you were okay, and get stabilized.  When you are back to being you, you can find a good psychiatrist and discuss options.  The way to stop the Ativan if that's your choice is to taper off of it as slowly as you need to, and when you successfully complete that process you can try another med.  That way you'll know if what you're suffering is from the new med or withdrawal from the old.  Now, it's possible this is temporary, the valium will kick in, and you'll be back to where you were, but that's a risk because the longer a withdrawal lasts the more difficult it will become.  It's your choice.  It's not your doctor's choice.  He can give you advice, but it is your choice and only your choice.  Now, if he did taper you down off the Ativan successfully and you were fine and then started the Valium, that changes the discussion, and means you're having a bad side effect of taking Valium, but I'm still guessing that's not what happened.  Peace.
Helpful - 0
973741 tn?1342342773
I'm sorry, that's a tough spot to be in. Controlled substances are scrutinized more than ever even when used appropriately. I have heard of many doctors deciding they will no longer prescribe this class of drugs for someone (as with all controlled substances, pain relievers, addictive meds) but to go from one to another with similar issues of being addictive, I can't think of why. Have you asked why? How open would the doctor be to a phone call to discuss this?  If they wanted you off of  anxiolitics because of the addictive nature of them, why would they just prescribe a different one? That just doesn't make sense to me.  My son has severe anxiety that is debilitating.  As in he sometimes can't get out of bed because of it, won't speak in public, etc.  It's super hard on him. He's currently being treated with prozac and buspar.  But it is hydroxyzine that has the greatest impact.  Non addictive and we've yet to figure out any side effects.  But these medications are so individual with some working for one and some not for another. We decided with his psychiatrist that we would not go the direction of controlled meds. Not wanting to go down that road with him. But you are an adult, already down that road for a couple of decades.  If you aren't drug seeking, using it inappropriately  or having any adverse events from it, I can't see what benefit there is in your stopping it.  

but my opinion doesn't matter.  Talk to your doctor. Call them today and see if you can come up with a different solution.
Helpful - 0
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?